Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 344, NWS Morristown, TN

July 13, 2011Bradley County, Hamilton County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 13, 2011, 1:57 PM EDT for Bradley County, Hamilton County, Polk County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2011, 1:57 PM EDT (17:57 UTC)
Expired
Jul 13, 2011, 2:45 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:41 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 10:41 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADER
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NATIONAL WEATHER SERVICE NASHVILLE TN
1041 AM EDT WED JUL 13 2011

.DISCUSSION...

SCATTERED CONVECTION FIRING OVER THE PLATEAU AND HIGHER TERRAIN OF
EASTERN KENTUCKY. THIS ACTIVITY APPEARS TO BE ENHANCED AHEAD OF AN
MCV EVIDENT ON VIS IMAGERY OVER SE KY THIS MORNING. AFTER THIS
INITIAL TRIGGER DAYTIME HEATING/CONVECTIVE OUTFLOWS SHOULD YIELD
ADDITIONAL CONVECTIVE INITIATION. AIRMASS WILL BE MODERATELY
UNSTABLE THIS AFTERNOON WITH VERY WEAK SHEAR SO EXPECT "PULSE" TYPE
STORMS WITH A FEW BECOMING STRONG TO LOCALLY SEVERE. PREVIOUS
FORECAST 40-50 POPS LOOKS GOOD. REST OF CURRENT FORECAST IN GOOD
SHAPE AS WELL...NO UPDATE PLANNED.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
JOHNSTONE
Hazardous weather outlook, Jul 13, 4:08 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 AM EDT WED JUL 13 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
408 AM EDT WED JUL 13 2011 /308 AM CDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...WITH HEAT INDEX
VALUES REACHING 100 TO 1O5 FOR A FEW HOURS THIS AFTERNOON ACROSS
SOUTHERN TENNESSEE VALLEY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
SOME OF THESE STORMS MAY BECOME STRONG...POSSIBLY SEVERE WITH
DAMAGING WINDS...HEAVY RAIN...AND TO A LESSER EXTENT LARGE HAIL...THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON FOR
STRONG TO SEVERE THUNDERSTORMS.

In the hours before

Special weather statement, Jul 13, 1:21 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NATIONAL WEATHER SERVICE NASHVILLE TN
121 PM EDT WED JUL 13 2011

TNZ081>084-098>101-131815-
BLEDSOE-BRADLEY-HAMILTON-MARION-MEIGS-RHEA-SEQUATCHIE-WEST POLK-
121 PM EDT WED JUL 13 2011

...A CLUSTER OF STRONG THUNDERSTORMS WAS AFFECTING
BLEDSOE...BRADLEY...HAMILTON...MARION...MEIGS...POLK...RHEA AND
SEQUATCHIE COUNTIES...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF CHATTANOOGA TO NEAR
DAYTON.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

TPJ

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:31 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.